Kentucky, 2009

Strong Wind in Kentucky, December 2, 2009

December 2, 2009 · NWS JKL · 1 event in 1 county or zone

A strong pressure gradient between an area of low pressure that moved across the Ohio Valley and high pressure along the east coast, lead to strong gusty winds during the day on December 2. An isolated occurrence of wind damage was reported in Pike county in the town of Marrowbone.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A strong pressure gradient between an area of low pressure that moved across the Ohio Valley and high pressure along the east coast, lead to strong gusty winds during the day on December 2. An isolated occurrence of wind damage was reported in Pike county in the town of Marrowbone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 2, 11:20 AM EST, 40 minutes earlier.

Area forecast discussion, Dec 2, 11:20 AM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1120 AM EST WED DEC 2 2009

.SHORT TERM.../THE REST OF TODAY/...UPDATED

FORECAST IS ON TRACK THIS MORNING. MADE SOME MINOR ADJUSTMENTS TO
ISC GRIDS AND FRESHENED UP WORDING IN THE ZONES A BIT. WAS CONCERNED
ABOUT THE POTENTIAL OF SOME THUNDER LATE THIS AFTERNOON. FORECAST
SOUNDINGS DO SHOW SOME SHEAR AT THE LOWEST LEVELS AND SOME VERY WEAK
ELEVATED INSTABILITY AS MID LEVEL LAPSE RATES STEEPEN A BIT THIS
AFTERNOON. HOWEVER...THERE HAS BEEN NARY A HINT OF ANY THUNDER
UPSTREAM AND IN GENERAL...WINDS FIELDS DO NOT LOOK AS IMPRESSIVE AS
EARLIER RUNS. DID MAINTAIN CURRENT WIND LAKE ADVISORY FOR OUR FAR
SOUTHEASTERN ZONE...BUT IT APPEARS MORE LIKELY THAT STRONGEST GUSTS
WILL BE RESTRICTED TO THE HIGHEST ELEVATIONS. CAN NOT RULE OUT AN
OCCASIONAL MIX DOWN OF SOME OF THE HIGHER GUSTS TO THE VALLEY FLOOR
THOUGH...SO WILL LET CURRENT ADVISORY RIDE.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH FRIDAY NIGHT/

WIDESPREAD RAINS ARE ON THE WAY AS INITIAL OVERRUNNING PRECIPITATION
ENCROACHES FROM THE TENNESSEE VALLEY. TEMPERATURES ARE HOVERING IN
THE MIDDLE 30S IN THE COOLER VALLEYS ALONG AND SOUTH OF THE HAL
ROGERS PARKWAY AND HIGHWAY 80...WITH SHELTERED VALLEYS HOLDING IN THE
LOWER 30S TO THE NORTH. DO NOT EXPECT THERE TO BE ANY FREEZING RAIN
OUT OF THIS AT THE ONSET IN THE NORTH WITH GROUND TEMPERATURES WELL
ABOVE FREEZING AS WELL AS A SIGNIFICANT WARM NOSE IN PLACE AT 850 MB.

ALL MODELS ARE CLUSTERED WELL WITH TRACKING DEEPENING LOW PRESSURE
ACROSS THE TENNESSEE VALLEY AND THROUGH CENTRAL KENTUCKY BY THIS
EVENING. A STRONG LOW LEVEL JET WILL PROVIDE A THREAT FOR GUSTY WINDS
IN THE SOUTHEASTERN TERRAIN...SO WILL LET THE ADVISORY RIDE.

ST READY RAINFALL WILL TAPER OFF EARLY THIS EVENING...WITH THE THREAT
OF VERY LIGHT RAIN OR DRIZZLE LINGERING THROUGH THURSDAY EVENING...AS
COLDER AIR MOVES IN FROM BEHIND THE DEPARTING SYSTEM. ICE CRYSTALS
LOOK EVEN TOUGHER TO COME BY COMPARED TO LAST NIGHT...SO ONLY
MENTIONED DRIZZLE. EXPECT MOISTURE TO BE SHALLOW ENOUGH BY THE TIME
THE HIGHEST SOUTHEAST TERRAIN GOES SUB-FREEZING TO AVOID ANY
GLAZING.

DRY BUT COLD CONDITIONS WILL REIGN ON FRIDAY AS A SURFACE HIGH
PRESSURE RIDGE BUILDS IN. POPS WILL RAMP BACK UP LATE FRIDAY NIGHT AS
FULL LATITUDE TROUGH AXIS MOVES IN FROM THE WEST. MAINTAINED THE 20
TO 30 POPS FOR NOW WITH THIS SYSTEM AT ONSET. ANYTHING THAT FALLS
WILL BE SNOW...HOWEVER LIGHT QPF WILL LIMIT ACCUMULATIONS TO MAINLY
THE HIGHER TERRAIN.

FOR TEMPERATURES...STUCK CLOSE TO PERSISTENCE...WHICH JIVES WELL WITH
THE CURRENT GUIDANCE FOR THE FIRST 24 HOURS...THEN UNDERCUTS GUIDANCE
SIGNIFICANTLY ON THE HIGHS FOR THURSDAY AND FRIDAY...GIVEN THE CLOUDS
AND COLD AIR MASS IN PLACE.

.LONG TERM.../SATURDAY THROUGH TUESDAY/

BETTER THAN USUAL AGREEMENT IN EXTENDED MODEL SOLUTIONS...THROUGH
MONDAY AND THEN THE ECMWF HAS A ZONAL PATTERN...WHEREAS THE GFS
DEVELOPS A TROUGH ACROSS THE WESTERN US. SO CONFIDENCE IS MUCH
BETTER THAN NORMAL THROUGH MONDAY AND THEN SHARPLY DECLINES.

ON SATURDAY...A SHORT WAVE WILL QUICKLY MOVE ACROSS THE AREA. AS IT
DOES...THE MODELS ARE DEVELOPING PRECIPITATION ACROSS THE AREA EVEN
THOUGH THE AREA IS BEING DOMINATED BY HIGH PRESSURE AND THE LOW
LEVEL FLOW IS FROM THE NORTHWEST. THIS SYSTEM WILL BE CLIPPER LIKE
AND THE BEST CHANCE TO GET ANY SNOWFALL TO DEVELOP ARE IN THOSE
AREAS THAT GET HELP FROM UPSLOPE. I AM NOT TOTALLY CONVINCED THE
MOST OF THE AREA WILL GET MEASURABLE PRECIPITATION...BUT IT MIGHT BE
MORE LIKE DRIZZLE AND FLURRIES...DEPENDING ON THE TEMPERATURES.
THINGS THEN REMAIN DRY UNTIL THE NEXT SYSTEM MOVE INTO THE AREA ON
TUESDAY AFTERNOON. THE TIMING OF THIS SYSTEM IS STILL VERY MUCH IN
DOUBT. FOR TEMPERATURES...JUST NUDGED THEM TOWARD CURRENT MODEL
TRENDS AS THE PREVIOUS SHIFT HAD AN EXCELLENT TEMPERATURE FORECAST.

&&

.AVIATION.../12Z TO 12Z/

VFR CONDITIONS STILL PREVAIL EVEN THOUGH THE LEADING EDGE OF THE
PRECIPITATION HAS COVERED MOST OF EASTERN KENTUCKY. AS THE RAIN
CONTINUE TO FALL INTO THE DRY AIR BELOW...THE CEILINGS WILL
EVENTUALLY BE FALLING INTO THE MVFR RANGE AND THEN QUICKLY TO IFR.
CIG HEIGHTS AND VSBY MAY FLUCTUATE BETWEEN IFR AND MVFR THIS
AFTERNOON AS HEAVIER SHOWERS MOVE OVERHEAD. AFTER 01Z...THE FORCING
BECOMES MUCH WEAKER AND THE SHOWERS SHOULD TAPER OFF. THE WINDS
SHOULD PICK UP AS THE FRONT MOVES THROUGH THE AREA TODAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR KYZ088-118-
120.

&&

SHORT TERM...GEOGERIAN/RAY
LONG TERM....JJ
AVIATION...JJ
Hazardous weather outlook, Dec 2, 6:17 AM EST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
617 AM EST WED DEC 2 2009

KYZ044-050>052-058>060-068-069-079-080-083>087-104-106>117-119-
031200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-ELLIOTT-
MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-
CLAY-LESLIE-MARTIN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN...INEZ
617 AM EST WED DEC 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SMALL CHANCE OF SNOW LATE FRIDAY NIGHT AND SATURDAY.
LITTLE IF ANY ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ088-118-120-031200-
HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...HARLAN...WHITESBURG...PIKEVILLE
617 AM EST WED DEC 2 2009

...LAKE WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SOME WIND GUSTS UP TO 40 MPH ARE EXPECTED TODAY...ESPECIALLY ON THE
HIGHEST TERRAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF SNOW LATE FRIDAY NIGHT AND SATURDAY. LITTLE IF
ANY ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GEOGERIAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Pike

When
December 2, 12:00 PM EST to 12:30 PM EST
Where
Pike forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

A tree limb 2 to 3 inches in diameter was blown down at Yellow Hill near Regina.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201800.